Kansas, 2008

Hail and Damaging Wind in Kansas, July 26, 2008

July 26, 2008 · NWS DDC · 13 events in 3 counties and zones

Remnants of what was Hurricane Dolly spread widespread showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Remnants of what was Hurricane Dolly spread widespread showers and thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 2:44 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 26, 2:44 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 AM CDT SAT JUL 26 2008

.DISCUSSION...

DAYS 1-2...

INSPECTION OF THE 07 UTC SFC OBS INDICATED A WEAK SFC FRONT ALONG OUR
SOUTHERN BORDER. 65F DEWPOINTS WERE ADVECTING WESTWARD INTO DDC/GCK
WITH THE EASTERLY UPSLOPE FLOW. THE 500MB CHART AND MODEL INITIALIZATIONS
SHOWED AN UPPER RIDGE OVER THE SOUTHERN PLAINS, WITH A WEAKNESS IN THE
HEIGHT FIELD OVER NORTHERN OLD MEXICO AND NEW MEXICO ASSOCIATED WITH
THE REMNANTS OF DOLLY.

THE 00Z UTC MODELS ALL HANDLE THE REMNANTS OF DOLLY DIFFERENTLY. ALSO,
THE SFC BOUNDARY CURRENTLY OVER OUR SOUTH MAY STAY PUT TODAY, WITH MORE
OF AN EASTERLY FLOW FROM DDC NORTH. THIS WOULD KEEP TEMPS A LITTLE COOLER
AND POSSIBLY LEAD TO THUNDERSTORMS ALONG THE BOUNDARY. THE MID LEVEL
FLOW WILL BE SOUTHWESTERLY TODAY, SO STORMS THAT DEVELOP ALONG THE BOUNDARY
SHOULD MOVE TO THE EAST/NORTHEAST. BUT GIVEN THE WEAK FLOW, OUTFLOW
MAY RESULT IN A SOUTHWARD PROPAGATION OF STORMS AS WELL.

STORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON AND SUN NIGHT AS THE
REMNANTS OF DOLLY MOVE NORTHEAST. PLACEMENT OF SHOWERS AND STORMS IS
PROBLEMATIC AT THIS POINT BUT POPS WERE INCREASED A LITTLE IN CASE A
WETTER SCENARIO ACTUALLY PANS OUT. THE ECMWF IS QUITE WET WHILE THE
GFS/NAM MODELS ARE MUCH DRIER AND MORE PROGRESSIVE.

TEMPERATURES ARE ALSO PROBLEMATIC FOR SUNDAY. IF WE HAVE A LOT OF CLOUD
COVER AND SOME PRECIP THEN TEMPS WOULD BE MUCH COOLER THAN THE GFS/NAM
INDICATE. FOR NOW I DECIDED TO LOWER MAXES FROM DDC SOUTHWEST INTO
THE UPPER 90S AS A MIDDLE OF THE ROAD FCST.

DAYS 3-7...

THE EXTENDED FORECAST WILL STAY AS IS FOR THE DAY 3 THROUGH 7
FORECAST PERIOD.  THE ECMWF AND CANADIAN ARE STAYING CONSISTENT WITH
BRINGING THE REMNANTS OF FORMER HURRICANE DOLLY UP NORTHWEST AND
THEN AROUND THE UPPER HIGH PRESSURE OVER NEW MEXICO.  THIS WOULD
BRING PLENTY OF MOISTURE INTO WESTERN KANSAS LATE MONDAY INTO EARLY
WEDNESDAY.  HOWEVER...WITH THE ROCKIES COMING INTO PLAY...MUCH OF
THE AVAILABLE MOISTURE WILL BE SQUEEZED OUT OF THE LOWER AND MID
LEVELS...LEAVING US WITH MOSTLY HIGH LEVEL MOISTURE TO CAPTURE.
HAVE LEFT THE 20 TO 25 PERCENT POPS GOING FROM MONDAY AFTERNOON
THROUGH MONDAY NIGHT AND TUESDAY CLEAR INTO TUESDAY NIGHT.  THEN THE
CIRCULATION SHOULD BE EAST OF OUR CWA AND WILL DROP POPS TO THE
TEENS WEDNESDAY AND DOWN TO ZERO BY THURSDAY.

MAX TEMPERATURES WILL VARY SLIGHTLY FROM DAY TO DAY BASED ON CLOUD
COVER.  THE 850MB TEMP PROGS FROM BOTH THE GFS AND ECMWF SHOW 100+
READINGS FOR OUR CWA INTO WEDNESDAY (SOUTH) AND THEN SOME COOLING AT
THE MID AND LOWER LEVELS WITH THE INFLUX OF MOISTURE...ONLY KNOCKING
HIGHS DOWN INTO MID TO UPPER 90S. MIN TEMPS WILL BE FAIRLY
STEADY...GENERALLY RANGING FROM THE MID 60S NORTHWEST TO THE LOW TO
MID 70S SOUTHEAST.

.AVIATION...

ONLY MID AND HIGH CLOUDS ARE EXPECTED THROUGH THE PERIOD WITH JUST A
FEW CIGS AT OR ABOVE BKN150.  NO VSBY PROBLEMS ANTICIPATED.
THUS...VFR CONDITIONS ARE FORECAST THROUGH THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  72  97  72 /  30  30  30  30
GCK  97  70  97  70 /  30  30  30  30
EHA  98  70  96  68 /   0   0  30  40
LBL 100  70  97  70 /   0   0  30  30
HYS  95  70 101  73 /  30  30   0  20
P28 101  75 101  74 /   20 20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Jul 26, 3:59 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT SAT JUL 26 2008

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
459 AM CDT SAT JUL 26 2008 /359 AM MDT SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS
ARE POSSIBLE TODAY BUT THESE ARE NOT EXPECTED TO BE SEVERE. GUSTY
WINDS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS SUNDAY INTO WEDNESDAY BUT THESE ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Stafford

When
July 26, 5:30 AM CST to 8:55 AM CST
Where
Stafford County, 4.29 mi SSE of Macksville
Reported by
Public
Coordinates
37.910, -98.950

Rainfall of 3.75 fell.

Heavy Rain, Stafford

When
July 26, 5:30 AM CST to 9:00 AM CST
Where
Stafford County, 1.29 mi ESE of Macksville
Reported by
Public
Coordinates
37.960, -98.950

Rainfall of 3.75 fell.

Heavy Rain, Stafford

When
July 26, 5:30 AM CST to 8:45 AM CST
Where
Stafford County, 3.21 mi SSE of Macksville
Reported by
Public
Coordinates
37.930, -98.940

Rainfall of 3.25 fell.

Heavy Rain, Ellis

When
July 26, 10:30 AM CST to 4:30 PM CST
Where
Ellis County, 1.48 mi SSE of Walker
Reported by
Law Enforcement
Coordinates
38.850, -99.060

Rainfall of 4.40 fell.

Heavy Rain, Pawnee

When
July 26, 10:30 AM CST to 5:30 PM CST
Where
Pawnee County, 3.25 mi E of Ash Valley
Reported by
Public
Coordinates
38.300, -99.160

Rainfall of 3.20 fell.

Hail, Ellis

When
July 26, 2:26 PM CST
Where
Ellis County, Victoria
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.850, -99.150

Hail, Ellis

When
July 26, 2:30 PM CST
Where
Ellis County, 1.28 mi ENE of Victoria
Measured
0.88 in hail
Reported by
Public
Coordinates
38.860, -99.130

Hail, Ellis

When
July 26, 2:40 PM CST
Where
Ellis County, 1 mi S of Walker
Measured
0.88 in hail
Reported by
Public
Coordinates
38.855, -99.070

Thunderstorm Wind, Ellis

When
July 26, 2:40 PM CST
Where
Ellis County, 1.48 mi SSE of Walker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.850, -99.060

Hail, Ellis

When
July 26, 3:00 PM CST
Where
Ellis County, 3.81 mi SSW of Yocemento
Measured
0.75 in hail
Reported by
Public
Coordinates
38.850, -99.450

Hail, Ellis

When
July 26, 3:09 PM CST
Where
Ellis County, 4.25 mi SE of Victoria
Measured
0.75 in hail
Reported by
Public
Coordinates
38.810, -99.090

Hail, Pawnee

When
July 26, 3:59 PM CST to 4:00 PM CST
Where
Pawnee County, 6.16 mi NNE of Rozel
Measured
0.75 in hail
Reported by
Public
Coordinates
38.280, -99.350

Hail, Pawnee

When
July 26, 4:15 PM CST
Where
Pawnee County, 1.38 mi N of Sanford
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -99.320

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127962, 127963, 127964, 127965, 127966, 127951, 127952, 127967, 127974, 127953, 127954, 127955, 127956.